Wyoming, 2025

High Wind in Wyoming, February 2 to 3, 2025

February 2 to 3, 2025 · NWS CYS · 12 events in 12 counties and zones

High winds spread out of the wind prone regions and impacted much of southeast Wyoming, including Laramie County.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds spread out of the wind prone regions and impacted much of southeast Wyoming, including Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 2, 5:06 AM MST, 32 minutes earlier. Its key messages:

  • Another round of high winds are expected during the day Sunday with a High Wind Watch in effect.
  • Winter Storm Warnings continue for the Sierra Madre and Snowy Ranges Saturday morning through Sunday for heavy accumulating snow and windy conditions, alongside Winter Weather Advisories for Rawlins and the Arlington area.
  • Widespread elevated to strong winds continue into next week.
  • Temperatures will remain above average during the early to middle portion of next week.
Area forecast discussion, Feb 2, 5:06 AM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
506 AM MST Sun Feb 2 2025

.KEY MESSAGES...

- Another round of high winds are expected during the day
  Sunday with a High Wind Watch in effect.

- Winter Storm Warnings continue for the Sierra Madre and Snowy
  Ranges Saturday morning through Sunday for heavy accumulating
  snow and windy conditions, alongside Winter Weather Advisories for
  Rawlins and the Arlington area.

- Widespread elevated to strong winds continue into next week.

- Temperatures will remain above average during the early to
  middle portion of next week.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 240 PM MST Sat Feb 1 2025

Winds have continued to remain heightened as of this afternoon
across the CWA. Although most locations are staying just outside
of warning criteria, the occasional gust to 60+ mph has
warranted keeping highlights up until they are set to expire
here in a couple of hours. Model guidance is honing in on the
jet entering a lull over the next several hours into the
overnight hours, allowing for a break from the strongest winds.
But guidance has further picked up on this feature re-
intensifying over the region beginning tomorrow morning and
reaching another peak intensity Sunday afternoon/evening,
weakening once again into Monday morning. Models are showing the
700 mb jet reaching as strong as 70-80 knots from a west to
southwesterly direction, with mixing to the surface expected
once again. Alongside this and agreement from in house guidance
with probabilities of 60-70% at gusts 60+ mph, new High Wind
Watches have been issued for our wind prone and adjacent zones,
reaching as far east as Laramie and Goshen Counties. Of note,
the high wind warning for the Snowy Range Foothills including
Arlington is set to expire with the watch beginning directly
after this tomorrow morning, as winds may remain elevated for
this area for the duration of this period with little to no
lull. Finally, the watch in extreme eastern Laramie County was
expired as winds have just not quite reached far enough into
this zone.

Otherwise, winter weather is overspreading the western zones of
the region this afternoon, with webcams near Arlington showing
a nice covering of snow, and observations occasionally
indicating reduced visibilities from the blowing precipitation.
Snotels in the mountains also are showing several inches of
snowfall already occurring with more expected through the
evening and nighttime hours into Sunday morning, giving good
confidence in the ongoing Winter Storm Warnings/Winter Weather
Advisories already out. Another burst of moisture tomorrow
should overstretch into the plains and allow for some showers
into the Nebraska Panhandle, but with temperatures several
degrees above normal east of I-25, any precipitation that can
make it past the mountains will be rain or rain mixed with snow.
It should be noted though that if precipitation falls early
enough, this could cool the region and perhaps bring a potential
for more snow mixed in before daytime heating should bring the
area back up. The most likely region for this to occur would be
our northeastern zones where temps should hit just below
freezing overnight. That being said, it's still unlikely we'll
see anything more than a quick dusting before rain would take
over.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 219 PM MST Sat Feb 1 2025

A broad and fast Pacific jet will dominate the weather pattern over
the western CONUS throughout the Long Term forecast period from
Monday night through the remainder of the week. An upper-level low
pressure system will remain generally stationary over the Canadian
maritime, directing fast flow aloft across most of the west.
Anomalously high moisture transport associated with this
Pacific jet/subtropical flow will bring heavy moisture-laden
mountain snows across much of the northern Rockies. Early in the
week from Tuesday through Wednesday, this moisture stream will
remain to the north of the mountains of southeast Wyoming. Mild
temperatures, generally running around 15 to 20 degrees above
average, will be the rule through this timeframe for everyone
with mid and upper-level clouds present on both days. By
Wednesday night into Thursday morning, a shortwave trough will
pivot around the main upper-level low and redirect some of the
faster flow and Pacific moisture southward into southeast
Wyoming and western Nebraska. At the same time, a surface cold
front will drop southward along the high plains with
temperatures dropping back by about 15 degrees or so for
Thursday and Friday. Precipitation chances with this wiggle in
the flow aloft do come upward by Wednesday evening through
Thursday. Snowfall will be limited to the mountains with this
event, given strong westerly flow and downsloping east of the
Laramie Range.

Another spoke of energy will eject around the broad west-coast low
on Friday into Saturday of this coming week. This particular system
may ultimately help drive the core of the moist subtropical jet over
the central Rockies, including southeast Wyoming and into the
Nebraska Panhandle. Precipitation east of the mountains with these
types of systems is usually a challenge as a surface frontal system
in the high plains is typically needed to help saturate the lower
levels and rotate winds to better upslope vectors. It does appear as
though this trough ejection later next week will feature some sort
of surface front east of the mountains. However, as of the 12z
forecast cycle today, ensemble guidance is quite dispersive with the
timing of this front. Many members do not bring it through until
most of the moisture is out of the region, resulting in a mainly dry
end of the week east of the I-25 corridor. Either way, temperatures
will drop back once again by Friday into Saturday with most places
near or below average by Saturday. Overall forecast confidence is
high early in the week with compact ensemble distributions in both
temperature and dry weather. By the end of the week, forecast
confidence is very low as guidance struggles to resolve the exact
track and location of frontal boundaries and moisture in the lower
levels.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 506 AM MST Sun Feb 2 2025

A tricky aviation forecast is expected today with strong winds and
the potential for precipitation. Hi-Res guidance has not been
handling the precipitation well. Both radar and models show that
precipitation should be falling at some terminals at the 12Z TAF
issuance, however, observations are not reporting anything. Despite
this, did put mentions of -SN at some terminals this morning. If -SN
does occur, expect low visibility and low CIGS which could lead to
MVFR or IFR conditions. The other concern today and into tonight
will be the threat of high winds at southeast Wyoming terminals.
Gusts over 50 kts could be possible starting this afternoon and
continuing overnight. LLWS can also be expected at most
terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 AM this morning to 8 AM MST Monday
     for WYZ101-106>108-115>118.
     High Wind Warning until 11 AM MST Monday for WYZ104-109-110.
     Winter Weather Advisory until 5 PM MST this afternoon for
     WYZ109-110.
     Winter Storm Warning until 5 PM MST this afternoon for WYZ112-
     114.
NE...None.

&&

SHORT TERM...CG
LONG TERM...MAC
AVIATION...SF
Hazardous weather outlook, Feb 1, 4:43 PM MST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
443 PM MST Sat Feb 1 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-022200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
443 PM MST Sat Feb 1 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- High Wind Warnings remain in effect for northern Carbon County and
  for Arlington and Elk Mountain. Another round of high winds are
  expected during the day Sunday.

- Winter Storm Warnings in effect for the Sierra Madre and Snowy
  Ranges through Sunday for heavy accumulating snow and windy
  conditions. Winter Weather Advisories are also in place for
  Rawlins and the Arlington area.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

- High Wind Watches issued for southeast Wyoming wind prones and
  adjacent areas for Sunday morning through Monday morning.

.Spotter information statement...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 2, 5:38 AM MST to February 3, 6:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Peak gust of 71 mph at the Halleck Ridge mesonet (WY18) sensor 7 miles northwest of Elk Mountain. Multiple other gusts between 60 and 70 mph were reported for this zone.

High Wind, Central Carbon County

When
February 2, 7:53 AM MST to February 3, 1:53 AM MST
Where
Central Carbon County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Peak gust of 74 mph at the Rawlins ASOS (KRWL) 2 miles northeast of Rawlins. Multiple other gusts between 58 and 62 mph were reported for this zone.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 2, 8:50 AM MST to 10:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Peak gust of 60 mph at the Camp Creek RAWS (CAMW4) sensor 4 miles west of Muddy Gap. Multiple other gusts between 58 and 60 mph were reported for this zone.

High Wind, Upper North Platte River Basin

When
February 2, 10:20 AM MST to 7:06 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Peak gust of 60 mph at the Skyline WYDOT (KSKL) sensor 12 miles east-southeast of Encampment. Multiple other gusts between 58 and 60 mph were reported for this zone.

High Wind, South Laramie Range Foothills

When
February 2, 11:50 AM MST to February 3, 1:16 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Peak gust of 75 mph at the EMKAYW UPR (UP226) sensor 14 miles west-southwest of Cheyenne. Multiple other gusts between 60 and 65 mph were reported for this zone.

High Wind, Central Laramie County

When
February 2, 12:10 PM MST to February 3, 12:06 AM MST
Where
Central Laramie County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Peak gust of 69 mph at the Bear Creek WYDOT (WY40) sensor 8 miles south of Chugwater. Multiple other gusts between 58 and 60 mph were reported for this zone.

High Wind, Laramie Valley

When
February 2, 12:20 PM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Peak gust of 58 mph at the Laramie CWOP sensor 9 miles east-northeast of Woods Landing. This was the peak, any only, gust for this zone.

High Wind, Central Laramie Range and Southwest Platte County

When
February 2, 12:40 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Peak gust of 59 mph at the Bordeaux WYDOT (KBRX) sensor 9 miles south of Wheatland. This was the peak, and only, gust for the zone.

High Wind, East Platte County

When
February 2, 12:46 PM MST to February 3, 1:16 AM MST
Where
East Platte County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Peak gust of 75 mph at the Coleman WYDOT (WY1) sensor 13 miles south of Glendo. Multiple other gusts between 60 and 65 mph were reported for this zone.

High Wind, South Laramie Range

When
February 2, 1:29 PM MST to 4:16 PM MST
Where
South Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Peak gust of 62 mph at the GRANWS UPR (UR474) sensor 6 miles east of Buford. Multiple other gusts between 58 and 60 mph were reported for this zone.

High Wind, Converse County Lower Elevations

When
February 2, 1:56 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Peak gust of 56 mph at the Douglas ASOS (KDGW) 3 miles north-northeast of Douglas. The only measured gust for this zone was 56mph. However, can reasonably estimate somewhere in the zone 58 mph was hit, just likely not measured due to sparse observations.

High Wind, Goshen County

When
February 2, 2:53 PM MST to 3:20 PM MST
Where
Goshen County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Peak gust of 68 mph at the Torrington ASOS (KTOR) 1 mile east-southeast of Torrington. Multiple other gusts between 58 and 60 mph were reported for this zone.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226947, 1226946, 1226942, 1226948, 1226951, 1226952, 1226949, 1226943, 1226944, 1226950, 1226953, 1226945.